Kansas, 2012

Tornadoes and Hail in Kansas, April 14 to 15, 2012

April 14 to 15, 2012 · NWS TOP · 28 events in 12 counties and zones

A volatile environment developed across Kansas that featured extremely strong wind shear and sufficient buoyancy (called convective energy) to allow supercell thunderstorms to develop ahead of a dry line across central Kansas. The supercells produced strong to violent tornadoes across central Kansas and tracked into parts of the NWS Topeka county warning area during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A volatile environment developed across Kansas that featured extremely strong wind shear and sufficient buoyancy (called convective energy) to allow supercell thunderstorms to develop ahead of a dry line across central Kansas. The supercells produced strong to violent tornadoes across central Kansas and tracked into parts of the NWS Topeka county warning area during the evening. A handful of tornadoes were reported along with some large hail reports with the most numerous reports of large hail occurring after midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 14, 11:43 AM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Apr 14, 11:43 AM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1243 PM CDT SAT APR 14 2012

...UPDATE TO AVIATION...

.DISCUSSION...

TODAY/TONIGHT...PRIMARY CONCERN IN FORECAST PACKAGE IS THE NEXT 24
HOURS FOR THE POTENTIAL OF SEVERE WEATHER...WITH THIS DISCUSSION
FOCUSING MORE ON THE ANTICIPATED EVOLUTION AND UNCERTAINTY OF THE
EVENT. AS OF THIS MORNING...TWO MAIN COMPLEXES OF SHOWERS AND
THUNDERSTORMS STRETCHED FROM WEST CENTRAL MISSOURI THROUGH NORTH
CENTRAL OKLAHOMA. EXPECT THESE CLUSTERS TO PERSIST THROUGH SUNRISE
AS THEY MOVE EAST NORTHEAST. THE HIGHEST PROBABILITY FOR
PRECIPITATION CHANCES THIS MORNING WILL RESIDE OVER EAST CENTRAL
KANSAS. WHILE DETAILS DIFFER...SHORT TERM HIGH RESOLUTION MODEL
GUIDANCE SUGGESTS ADDITIONAL ACTIVITY MAY DEVELOP FURTHER WEST OF
THE ONGOING CLUSTER TRAJECTORY. IN FACT...THE DEGREE OF ADDITIONAL
WARM SECTOR CONVECTION BETWEEN 12-18Z COMPLICATES THE DEGREE OF THE
SEVERE WEATHER POTENTIAL ACROSS THE CWA. CURRENT THINKING IS THAT AT
LEAST SCATTERED SHOWERS/THUNDERSTORMS WILL DEVELOP AROUND/AFTER
SUNRISE ACROSS CENTRAL/EASTERN KANSAS. WITH THIS ANTICIPATED CLOUD
COVER/PRECIPITATION...MUCH OF THE CWA MAY TEMPORARILY REMAIN
RELATIVELY STABLE THROUGH MIDDAY. DESTABILIZATION WILL OCCUR DURING
THE AFTERNOON HOURS IN THE WAKE OF MORNING CONVECTION IN ADVANCE OF
A DRYLINE AND APPROACHING STRONG UPPER LEVEL SYSTEM. THE DRYLINE IS
EXPECTED TO BE LOCATED FROM HILL CITY KS TO ELK CITY OK BY MIDDAY
AND WILL GRADUALLY MIX EASTWARD DURING THE AFTERNOON HOURS.
OPERATIONAL GUIDANCE CONTINUES A SHEEPISH TREND WITH REGARDS TO
CONVECTIVE DEVELOPMENT/COVERAGE ALONG THE DRYLINE THROUGH THE LATE
AFTERNOON HOURS IN KANSAS. A FEW ISOLATED STORMS SHOULD DEVELOP
PRIOR/NEAR 00Z ALONG THIS BOUNDARY...AND QUICKLY MOVE NORTHEAST.
THIS INITIAL DEVELOPMENT WILL LIKELY BE SUPERCELLULAR IN NATURE DUE
TO THE VERY SUPPORTIVE ENVIRONMENTAL CONDITIONS (SEE SPC DAY 1) AND
WITH LIMITED COMPETITION FROM SURROUNDING CONVECTION. WITH THE
ANTICIPATED DRYLINE LOCATION AT 00Z...NORTH CENTRAL KANSAS WILL HAVE
THE HIGHEST SEVERE WEATHER THREAT. OVERALL COVERAGE REMAINS IN
QUESTION...AND IT IS CERTAINLY POSSIBLE THAT ONLY ONE OR TWO STORMS
MAY INITIALLY IMPACT PORTIONS OF THE CWA BY EARLY EVENING. AS THE
EVENING...AND ESPECIALLY OVERNIGHT PERIOD PROGRESSES...INCREASED
LINEAR FORCING SHOULD HELP YIELD A BROKEN SQUALL LINE OVER PORTIONS
OF THE CWA AS THE PACIFIC COLD FRONT OVERTAKES THE DRYLINE. IF
SUPERCELL STORMS IN FACT DEVELOP AND MOVE INTO NORTH CENTRAL KANSAS
BY EARLY EVENING...SIGNIFICANT SEVERE WEATHER WILL BE
POSSIBLE...INCLUDING STRONG TORNADOES. AS THE CONVECTION
MOVES/EVOLVES EASTWARD...THE SEVERE WEATHER THREAT WILL
CONTINUE...WITH THE POSSIBILITY FOR EMBEDDED NIGHTTIME TORNADOES
WITHIN THE LINE OF STORMS. AGAIN...THERE ARE STILL SEVERAL VARIABLES
NOT YET RESOLVED THAT COULD EITHER ENHANCE OR LIMIT THE OVERALL
SEVERE WEATHER POTENTIAL LATE THIS AFTERNOON INTO THE OVERNIGHT
HOURS. WITH THIS DYNAMIC OF A SYSTEM...THE POTENTIAL IS CERTAINLY
THERE FOR SUBSTANTIAL SEVERE WEATHER. SIDE NOTE...WIND SPEEDS LOOK
TO STAY NEAR/BELOW WIND ADVISORY CRITERIA TODAY...AND WITH MAIN
CONCERN ON SEVERE WEATHER...WILL NOT ISSUE WIND ADV IN THIS PACKAGE.

SUNDAY/BEYOND...THE FRONT AND ASSOCIATED THUNDERSTORM ACTIVITY WILL
BE LOCATED OVER FAR EASTERN KANSAS BY SUNRISE SUNDAY. MOST
PRECIPITATION WILL EXIT THE CWA BY MIDDAY/EARLY AFTERNOON. AFTER THE
PRIMARY TROUGH PASSAGE ON MONDAY...UPPER PATTERN DEAMPLIFIES WITH
WEAK UPPER DISTURBANCES PROJECTED TO MOVE THROUGH THE
CENTRAL/NORTHERN PLAINS. BOTH THE EURO/GFS ARE IN REASONABLE
AGREEMENT WITH THE PATTERN/TIMING OF A STRONG SHORTWAVE TROUGH
MOVING THROUGH THU INTO FRI...AND LIKEWISE HAVE INSERTED NEXT
THUNDERSTORM MENTION FOR THIS PERIOD.

BLAIR

&&

.AVIATION...

PREVAILING VFR STRATUS WITH OCCASIONAL MVFR CONDITIONS FOR THE
NEXT FEW HOURS. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE
EXPECTED TO BE IN THE VICINITY OF TERMINALS FOR MUCH OF THE
AFTERNOON AND EVENING HOURS. AMENDMENTS WILL BE MADE BASED ON
TIMING AND LOCATION OF THUNDERSTORM DEVELOPMENT. IN
ADDITION...VERY STRONG SOUTH WINDS AHEAD OF A TIGHTENING SURFACE
LOW ARE EXPECTED TO INCREASE SUNDAY MORNING WITH GUSTS NEAR 36 KTS AT
TERMINALS. EXPECT THE THUNDERSTORM ACTIVITY TO END NEAR THE 13Z TO
15Z TIME FRAME.

BOWEN

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 14, 10:11 AM CST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1111 AM CDT SAT APR 14 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-151615-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1111 AM CDT SAT APR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF A
DRYLINE IN CENTRAL KANSAS BY THE AFTERNOON PERIOD. THESE STORMS WILL
MOVE NORTHEASTWARD TOWARDS NORTH CENTRAL KANSAS DURING THE EVENING
HOURS. STORMS THAT CAN REMAIN ISOLATED WILL HAVE THE POTENTIAL TO
PRODUCE VERY LARGE HAIL UP TO BASEBALL SIZE...DAMAGING WIND
GUSTS...AND TORNADOES.

ADDITIONAL SEVERE THUNDERSTORMS ARE EXPECTED LATER THIS EVENING
INTO THE OVERNIGHT PERIOD AS THE COVERAGE OF THUNDERSTORMS GRADUALLY
INCREASES AND EVOLVES INTO A LINE OF STORMS DURING THE OVERNIGHT
HOURS. LARGE HAIL...STRONG STRAIGHT LINE WINDS AND TORNADOES WILL
REMAIN POSSIBLE DURING THE NIGHT TIME HOURS OVER MUCH OF THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE EXPECTED TO BE ONGOING IN FAR EASTERN KANSAS
AROUND SUNRISE SUNDAY...AND WILL EXIT THE AREA PRIOR TO MIDDAY.

THE NEXT CHANCE OF THUNDERSTORMS IS THURSDAY THROUGH FRIDAY AS AN
UPPER DISTURBANCE MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON INTO THE
LATE EVENING HOURS.

In the hours before

Special weather statement, Apr 14, 1:27 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
227 PM CDT SAT APR 14 2012

KSZ008-009-020-021-142000-
CLAY-CLOUD-REPUBLIC-WASHINGTON-
227 PM CDT SAT APR 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN REPUBLIC...NORTHERN
CLAY...CLOUD AND WASHINGTON COUNTIES...

THROUGH 300 PM CDT...A COUPLE OF STRONG THUNDERSTORMS WILL MOVE
NORTH AT 60 MPH ACROSS PORTIONS OF EASTERN REPUBLIC...NORTHERN
CLAY...NORTHERN CLOUD AND WASHINGTON COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF
PRODUCING NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE
CLYDE...VINING...CLIFTON...AGENDA...PALMER...BELLEVILLE...LINN...
CUBA...GREENLEAF...MUNDEN...HADDAM...MORROWVILLE AND WASHINGTON.

A TORNADO WATCH IS ALSO IN EFFECT.

&&

LAT...LON 3928 9713 3947 9782 3999 9762 3982 9689
TIME...MOT...LOC 1927Z 202DEG 56KT 3942 9718 3955 9766

The radar

The Topeka radar (KTWX), 98 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

19 hail, 5 tornado, 4 thunderstorm wind. Local standard time, as filed.

Hail, Clay

When
April 14, 1:29 PM CST to 1:30 PM CST
Where
Clay County, 2.14 mi SSW of Idana
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.340, -97.280

Hail, Cloud

When
April 14, 1:46 PM CST to 1:47 PM CST
Where
Cloud County, 2.24 mi WNW of Clyde
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.610, -97.440

Hail, Washington

When
April 14, 2:05 PM CST to 2:07 PM CST
Where
Washington County, 0.69 mi S of Barnes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.710, -96.870

Hail, Marshall

When
April 14, 2:21 PM CST to 2:22 PM CST
Where
Marshall County, 0.69 mi N of Home
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.840, -96.520

Hail, Marshall

When
April 14, 2:23 PM CST to 2:24 PM CST
Where
Marshall County, Marysville Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.850, -96.630

Hail, Marshall

When
April 14, 2:30 PM CST to 2:31 PM CST
Where
Marshall County, 4.62 mi SW of Summerfield
Measured
1 in hail
Reported by
Public
Coordinates
39.960, -96.420

Hail, Marshall

When
April 14, 2:35 PM CST to 2:39 PM CST
Where
Marshall County, 0.69 mi S of Summerfield
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
39.990, -96.350

Thunderstorm Wind, Republic

When
April 14, 2:43 PM CST to 2:46 PM CST
Where
Republic County, 3.5 mi N of Cuba
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.850, -97.460

A member of the public reported a 60 mph wind gust near Cuba.

Tornado, Ottawa

When
April 14, 6:05 PM CST to 6:17 PM CST
Where
Ottawa County, 2.39 mi ESE of Niles to 5.03 mi SSE of Vine Creek
Rating
EF1
Path length
7.67 mi
Path width
100 yd
Continued into
Dickinson, Ks (TOP)
Property damage
$10,000
Reported by
Storm Chaser
Coordinates
38.958, -97.428

Numerous reports of a well formed stove-pipe tornado were received as the storm crossed the Saline/Ottawa County line. The storm was also watched on live TV at the office via storm chaser cameras. The tornado was very well formed and was likely very strong; however, it did not impact many structures so the subsequent rating was EF-1. The extent of the damage was to a gas transfer station along K-18 near Solomon Road in rural Ottawa County. Near the station some power poles were snapped and laying across the roadway. Aside from the gas transfer station a few farmsteads were impacted, with the main damage being some damaged outbuildings. The tornado crossed the Ottawa/Dickinson County line near Barn Road and 3200 Road, and eventually dissipated in an open field in near Manchester.

Thunderstorm Wind, Dickinson

When
April 14, 6:15 PM CST to 6:20 PM CST
Where
Dickinson County, 6.14 mi SSW of Manchester
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.020, -97.370

A large metal outbuilding had its roof ripped off by straight line winds.

Tornado, Dickinson

When
April 14, 6:17 PM CST to 6:20 PM CST
Where
Dickinson County, 3.71 mi SW of Manchester to 2.14 mi SSW of Manchester
Rating
EF1
Path length
2.03 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
39.059, -97.365

This is a continuation of the tornado track through Ottawa County. Numerous reports of a well formed stove-pipe tornado were received as the storm crossed the Saline/Ottawa County line. The storm was also watched on live TV at the office via storm chaser cameras. The tornado was very well formed and was likely very strong; however, it did not impact many structures so the subsequent rating was EF-1. The extent of the damage was to a gas transfer station along K-18 near Solomon Road in rural Ottawa County. Near the station some power poles were snapped and laying across the roadway. Aside from the gas transfer station a few farmsteads were impacted, with the main damage being some damaged outbuildings. The tornado crossed the Ottawa/Dickinson County line near Barn Road and 3200 Road, and eventually dissipated in an open field in near Manchester.

Tornado, Dickinson

When
April 14, 6:31 PM CST to 6:36 PM CST
Where
Dickinson County, 5.76 mi NNW of Buckeye to 3.5 mi ENE of Manchester
Rating
EF0
Path length
3.29 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
39.130, -97.200

The parent storm of the tornado that moved through Ottawa and Dickinson Counties formed another brief and weak tornado between Manchester and Industry. The only evidence of this tornado comes in the form of spotter and chaser reports, as survey teams did not locate any damage. The tornado dissipated over an open field near Industry.

Tornado, Morris

When
April 14, 8:01 PM CST to 8:02 PM CST
Where
Morris County, 5.58 mi WNW of Burdick to 5.22 mi WNW of Burdick
Rating
EF0
Path length
0.57 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
38.590, -96.930

Law Enforcement reported a short narrow damage path to hedge row trees relayed by Emergency Manager. Corroborated with radar data and time estimated based off of radar and track from tornado that moved from Marion County.

Hail, Dickinson

When
April 14, 10:29 PM CST to 10:32 PM CST
Where
Dickinson County, 1.07 mi E of Moonlight
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.000, -97.100

Hail, Ottawa

When
April 14, 10:45 PM CST to 10:46 PM CST
Where
Ottawa County, 0.54 mi E of Bennington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.030, -97.590

Tornado, Lyon

When
April 14, 11:06 PM CST
Where
Lyon County, 4 mi SSW of Olpe
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
38.217, -96.198

A brief tornado was observed approximately 4 miles southwest of Olpe by storm spotters. The tornado did no damage and was only briefly observed before dissipating.

Hail, Clay

When
April 14, 11:55 PM CST to April 15, 12:00 AM CST
Where
Clay County, Wakefield
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.220, -97.020

Hail, Clay

When
April 15, 12:00 AM CST to 12:05 AM CST
Where
Clay County, 1.6 mi E of Broughton
Measured
4 in hail
Reported by
Public
Coordinates
39.320, -97.020

Grapefruit sized hail put holes in roofs or cars and broke all west facing house windows.

Hail, Riley

When
April 15, 12:15 AM CST to 12:20 AM CST
Where
Riley County, 0.53 mi E of Randolph
Measured
4.5 in hail
Reported by
Emergency Manager
Coordinates
39.430, -96.760

Hail, Pottawatomie

When
April 15, 12:20 AM CST to 12:25 AM CST
Where
Pottawatomie County, 0.53 mi W of Olsburg
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.430, -96.630

Hail, Pottawatomie

When
April 15, 12:45 AM CST to 12:50 AM CST
Where
Pottawatomie County, Blaine
Measured
2.5 in hail
Reported by
COOP Observer
Coordinates
39.500, -96.400

Hail, Marshall

When
April 15, 12:46 AM CST to 12:48 AM CST
Where
Marshall County, 4.64 mi SW of Sullivan
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.630, -96.420

Hail, Clay

When
April 15, 12:50 AM CST to 12:52 AM CST
Where
Clay County, 4.28 mi WSW of Broughton
Measured
1 in hail
Reported by
Public
Coordinates
39.290, -97.120

Hail, Marshall

When
April 15, 12:53 AM CST to 12:55 AM CST
Where
Marshall County, Vermillion
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
39.720, -96.270

Hail, Marshall

When
April 15, 12:55 AM CST to 1:00 AM CST
Where
Marshall County, 0.69 mi S of Lillis
Measured
2.75 in hail
Reported by
COOP Observer
Coordinates
39.610, -96.300

Hail, Pottawatomie

When
April 15, 1:30 AM CST to 1:35 AM CST
Where
Pottawatomie County, 3.52 mi N of Garrison
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.431, -96.705

Thunderstorm Wind, Shawnee

When
April 15, 2:30 AM CST to 2:35 AM CST
Where
Shawnee County, 0.87 mi SE of Willard
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.090, -95.940

A 6 inch diameter tree limb broke near Rossville.

Thunderstorm Wind, Shawnee

When
April 15, 2:46 AM CST to 2:49 AM CST
Where
Shawnee County, 4 mi WNW of Elmont
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
39.190, -95.770

At a residence south of Hoyt a metal roof was ripped off of an outbuilding. A hay barn made out of pole shed was destroyed, and a narrow corridor of cottonwood trees were also heavily damaged.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyThe tornado archive for Kansas, 2012Warnings in Kansas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379374, 379377, 379379, 379384, 379385, 379390, 379391, 379413, 365423, 379428, 365425, 365427, 365370, 379392, 379394, 365371, 379395, 379407, 379409, 379415, 379420, 379416, 379430, 379418, 379423, 379432, 379426, 379435.